Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 224, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 28, 2018, 2:55 PM CDT for Brown County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 2:55 PM CDT (19:55 UTC)
- Expired
- Aug 28, 2018, 3:13 PM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Brown County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825
WUUS53 KTOP 281955
SVRTOP
KSC013-282030-
/O.NEW.KTOP.SV.W.0224.180828T1955Z-180828T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
255 PM CDT TUE AUG 28 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Brown County in northeastern Kansas...
* Until 330 PM CDT.
* At 254 PM CDT, a severe thunderstorm was located over Hiawatha,
moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Hiawatha, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 9534 3974 9556 3987 9570 4000 9556
4000 9534
TIME...MOT...LOC 1954Z 224DEG 49KT 3985 9557
HAIL...1.00IN
WIND...<50MPH
$$
Omitt2 follow-up statements
824
WWUS53 KTOP 282007
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
307 PM CDT TUE AUG 28 2018
KSC013-282030-
/O.CON.KTOP.SV.W.0224.000000T0000Z-180828T2030Z/
Brown-
307 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN BROWN COUNTY...
At 306 PM CDT, a severe thunderstorm was located 6 miles east of
Reserve, moving northeast at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hiawatha, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3987 9534 3974 9556 3991 9566 4000 9556
4000 9534
TIME...MOT...LOC 2006Z 223DEG 46KT 3995 9544
HAIL...1.00IN
WIND...<50MPH
$$
Omitt335
WWUS53 KTOP 282013
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
313 PM CDT TUE AUG 28 2018
KSC013-282022-
/O.CAN.KTOP.SV.W.0224.000000T0000Z-180828T2030Z/
Brown-
313 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3987 9534 3974 9556 3991 9566 4000 9556
4000 9534
TIME...MOT...LOC 2010Z 224DEG 49KT 4002 9535
$$
OmittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:00 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 28, 1:00 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Topeka KS 100 PM CDT Tue Aug 28 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Tue Aug 28 2018 A warm and humid airmass is observed across northeast Kansas this morning with dewpoints hovering in the low 70s while overnight lows are slowly falling into the upper 70s. Currently tracking a plume of mid level moisture advecting northeastward into southern Kansas with isolated showers beginning to develop near the KS and OK border. Aided by a 45 kt low level jet and decent mid level lapse rates, short term models are consistent with developing scattered showers and thunderstorms in the 10-12Z time frame. While these storms are not expected to be severe, gusty, sub-severe winds and small hail may be possible with the more robust updrafts. Focus turns toward the north and west with the main upper trough axis over Montana and an embedded vort max stretching into the northern plains and Great Lakes region. Meanwhile the sfc front and trough axis stretches from eastern CO towards southern NE. As the main upper trough lifts eastward, the sfc front will gradually propagate southeast during the afternoon, dropping temperatures into the upper 60s and lower 70s across north central areas by late afternoon. Meanwhile much of northeast Kansas may reach the lower 90s, resulting in heat indices in the 100-103 degree range over far east central Kansas. As the frontal boundary is far displaced from the optimal upper level ascent, confidence still remains low on how convection will evolve later this afternoon, heightened by latest forecast guidance showing varying solutions for precip chances, or lack thereof. Overall, current thinking is that the stout capping inversion noted on DDC 00Z sounding should temper more organized, sfc development during the afternoon hours. With the frontal position showing some signs of slowing, believe the better convergence may lie with the sfc trough progged to push eastward during the afternoon period. A very warm, buoyant airmass exists over east central KS with forecast sfc based CAPE values in excess of 4000 J/KG while effective shear values are in excess of 30 kts. While much of the wind profile veers with height, there are some indications of sfc winds backing towards early evening. Therefore, IF convection is able to overcome the capping inversion layer, severe weather would be likely with a semi-discrete storm mode. Damaging wind gusts, large hail, and an isolated tornado could not be ruled out. Timing for this occurring is after 3 PM. After giving the worst case scenario, it appears more likely that the capping inversion holds with thunderstorms developing into the evening hours along and behind the front. Mean winds parallel to the boundary suggest broken clusters as the storm mode, posing a damaging wind threat. The potential exists for redevelopment and backbuilding behind the front as PWAT values exceed 2 inches overnight. The threat for localized flooding is possible, especially if we are able to get more semi-discrete storms earlier in the day. .LONG TERM...(Wednesday through Monday) Issued at 332 AM CDT Tue Aug 28 2018 By early Wednesday morning, the surface front is expected to extend from the middle Mississippi Valley to Oklahoma City to the Texas South Plains. Behind the front, northerly surface winds will be advecting a continental/drier air mass into the region, giving way to cooler conditions on Wednesday with slightly below-normal high temperatures -- i.e., in the upper 70s to around 80F. Sufficient dynamic ascent associated with the equatorward intrusion of denser post-frontal air, coupled with moist isentropic ascent atop the sloped frontal surface, could support a few areas of lingering isolated precipitation across southern parts of east-central KS Wednesday morning. This activity should advance south/east of the forecast area by mid-day Wednesday, as drier air continues to overtake the region from the north, while surface high pressure tracks eastward across the middle Missouri Valley. Otherwise, during the mid/late week timeframe, the midlevel flow pattern will assume a quasi-zonal character in the wake of the departing shortwave trough. This will facilitate deepening of a lee trough over the High Plains vicinity, establishing return flow along the western periphery of a surface ridge accompanying the migratory surface high. Associated warm advection and poleward moisture fluxes should commence by late Wednesday night into Thursday. In turn, isentropic ascent should favor isolated to scattered shower and thunderstorm development, with modest precipitation chances continuing through late week. Sufficient deep shear may accompany a persistent belt of 20-30-kt midlevel westerlies in support of non- zero organized-convection/strong-storm and heavy-rain potential. However, without any salient midlevel perturbations offering predictable zones of differential cyclonic vorticity advection and/or opportunities for synoptically-strengthening boundaries, the predictability of convective hazards is low at this time. Temperatures will moderate to near-normal readings through late week in response to warm advection amid the return-flow pattern. For this weekend into early next week, the latest medium-range model guidance suggests somewhat more amplified and progressive disturbances transiting a multi-stream flow pattern draped across the northwest and north-central states. Forcing for ascent accompanying these features, and episodic enhancements to lee surface cyclogenesis, should result in more appreciable convective chances, with richer Gulf moisture having become established across the forecast area. Present indications are that Saturday will feature the greatest potential for showers and thunderstorms. However, the overall limited predictability of the aforementioned disturbances extends to the accompanying conditional strong- thunderstorm/heavy-rain risk. Correspondingly, no specific mention of hazards has been included within forecasts/messaging for the local area at this time. Temperatures should remain near normal into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1250 PM CDT Tue Aug 28 2018 For the 18Z TAF forecast, will maintain slight to chance mention for showers and storms as the cold front is still slow to progress to the east through the terminals. Initially, VFR conditions are forecast outside of any storms. Do expect the trend for storms to stay more near the KMHK terminal for the early portions of this afternoon bofore chances become greater through the KTOP/KFOE terminals by mid to late afternoon. As the cold front progresses through, expect SSW winds to veer to the WNW. With dry air working into the area, have kept VFR CIG/VIS at KMHK but then have transitioned to possibly lower CIGS to MVFR category for KTOP/KFOE terminals with late night showers. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Prieto LONG TERM...Cohen AVIATION...Drake
Hazardous weather outlook, Aug 28, 5:42 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 542 AM CDT Tue Aug 28 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-291045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 542 AM CDT Tue Aug 28 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible this morning. Wind gusts to 40 mph may be possible. There is a chance for a few severe thunderstorms to develop during the late afternoon and evening across portions of northeast and east central Kansas. If thunderstorms develop in this time frame, damaging wind gusts, localized flooding and large hail are the primary hazards. An isolated tornado cannot be ruled out through early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 28, 1:25 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
125 PM CDT TUE AUG 28 2018
KSZ037-281900-
Morris-
125 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS COUNTY UNTIL
200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wilsey, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Council Grove and Council Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9671 3853 9672 3878 9646 3871 9635
3864 9635 3852 9648
TIME...MOT...LOC 1825Z 219DEG 32KT 3854 9660Local storm report, Aug 28, 1:50 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 3 SW ROBINSON 39.78N 95.45W
08/28/2018 BROWN KS TRAINED SPOTTER
DAMAGE TO ROOF OF HOUSE. SIDING TORN OFF OF
ANOTHER HOUSE. BARN ROOF PARTIALLY TORN OFF.
TIME ESTIMATED BASED ON RADAR DATA.
&&Special weather statement, Aug 28, 1:50 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Topeka KS 150 PM CDT TUE AUG 28 2018 KSZ011-281915- Nemaha- 150 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NEMAHA COUNTY UNTIL 215 PM CDT... At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near Bern, moving northeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bern. LAT...LON 3987 9600 3993 9616 4000 9610 4000 9586 TIME...MOT...LOC 1849Z 219DEG 32KT 3994 9604
Special weather statement, Aug 28, 1:59 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Topeka KS 159 PM CDT TUE AUG 28 2018 KSZ010-011-023-281930- Pottawatomie-Nemaha-Marshall- 159 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE... SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES UNTIL 230 PM CDT... At 158 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Blaine, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vermillion and Lillis. LAT...LON 3961 9609 3948 9648 3961 9657 3978 9621 TIME...MOT...LOC 1858Z 242DEG 38KT 3954 9651
Special weather statement, Aug 28, 2:29 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Topeka KS 229 PM CDT TUE AUG 28 2018 KSZ011-012-282000- Brown-Nemaha- 229 PM CDT TUE AUG 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 300 PM CDT... At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near Bern, moving northeast at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sabetha, Bern and Oneida. LAT...LON 3979 9594 3992 9610 4000 9601 4000 9561 TIME...MOT...LOC 1929Z 225DEG 41KT 3991 9595 Omitt
Special weather statement, Aug 28, 2:45 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
245 PM CDT TUE AUG 28 2018
KSZ012-282015-
Brown-
245 PM CDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 315 PM
CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Powhattan, moving northeast at 55 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hiawatha, Fairview, Reserve, Powhattan, Hamlin and Kickapoo
Reservation.
LAT...LON 4000 9534 3988 9534 3965 9567 3965 9571
3982 9578 4000 9559
TIME...MOT...LOC 1945Z 224DEG 49KT 3977 9571
OmittThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:42 AM CDT | Special Weather Statement | TOP | Nemaha | 33 min |
| Aug 28, 10:00 AM CDT | Special Weather Statement | TOP | Nemaha | 45 min |
| Aug 28, 10:19 AM CDT | Special Weather Statement | TOP | Lyon | 41 min |
| Aug 28, 10:41 AM CDT | Special Weather Statement | TOP | Brown | 34 min |
| Aug 28, 12:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| Aug 28, 12:41 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 34 min |
| Aug 28, 1:25 PM CDT | Special Weather Statement | TOP | Morris | 35 min |
| Aug 28, 1:50 PM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
| Aug 28, 1:59 PM CDT | Special Weather Statement | TOP | Marshall | 31 min |
| Aug 28, 2:29 PM CDT | Special Weather Statement | TOP | Nemaha | 31 min |
| Aug 28, 2:45 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.